Alert archive / California / Tornado Warnings in 2015

Tornado Warning 5, NWS Sacramento, CA

December 24, 2015El Dorado County, California

NWS Sacramento, CA issued this tornado warning at Dec 24, 2015, 3:15 PM PST for El Dorado County, California. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 24, 2015, 3:15 PM PST (23:15 UTC)
Expired
Dec 24, 2015, 4:00 PM PST
In force
45 min
Issued by
NWS Sacramento, CA
Area
Storm-based polygon

County El Dorado County, CA

The radar

The Sacramento radar (KDAX), 68 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 24, 3:44 PM PSTHAIL 0.251 Nw Diamond Springs, CAHAIL COVERING GROUND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 11.3 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2015-12-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2015-12-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
852 m above ground
0-6 km bulk shear
89 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

811 
WFUS56 KSTO 242315
TORSTO
CAC017-250000-
/O.NEW.KSTO.TO.W.0005.151224T2315Z-151225T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
315 PM PST THU DEC 24 2015

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHWESTERN EL DORADO COUNTY IN NORTHERN CALIFORNIA...

* UNTIL 400 PM PST
    
* AT 314 PM PST...THE PUBLIC REPORTED A TORNADO NEAR FOLSOM OR
  ELDORADO HILLS DOPPLER RADAR SHOWED THIS TORNADO MOVING EAST AT
  20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PLACERVILLE...CAMERON PARK...EL DORADO HILLS...SHINGLE SPRINGS...
  RESCUE...SMITHFLAT...LOTUS...COLOMA...CLARKSVILLE AND DIAMOND
  SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPEAT...A TORNADO HAS BEEN SIGHTED. TAKE COVER NOW. MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID
WINDOWS. IF YOU ARE IN A MOBILE HOME OR OUTDOORS...MOVE TO THE
CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.

IF A TORNADO OR OTHER SEVERE WEATHER IS SPOTTED...CONTACT THE
NATIONAL WEATHER SERVICE...OR YOUR NEAREST LAW ENFORCEMENT AGENCY WHO
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
SACRAMENTO. THIS ACT MAY SAVE LIVES OF OTHERS IN THE PATH OF
DANGEROUS WEATHER.

&&

LAT...LON 3861 12104 3874 12109 3887 12079 3860 12070
TIME...MOT...LOC 2314Z 257DEG 28KT 3871 12087 

$$

JHM
2 follow-up statements
271 
WWUS56 KSTO 242330
SVSSTO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
330 PM PST THU DEC 24 2015

CAC017-250000-
/O.CON.KSTO.TO.W.0005.000000T0000Z-151225T0000Z/
EL DORADO CA-
330 PM PST THU DEC 24 2015

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 400 PM PST FOR
SOUTHWESTERN EL DORADO COUNTY...

AT 325 PM PST...DOPPER RADAR STILL INDICATED ROTATION AND A POSSIBLE
TORNADO JUST WEST OF RESCUE AND NEAR CAMERON PARK MOVING TO THE EAST
AT 20 MPH. THE PUBLIC REPORTED A TORNADO WITH THIS STORM. 

LOCATIONS IMPACTED INCLUDE... PLACERVILLE...CAMERON PARK...SHINGLE
SPRINGS...RESCUE...SMITHFLAT...LOTUS...COLOMA...CLARKSVILLE AND
DIAMOND SPRINGS.  SEEK SHELTER IMMEDIATELY IF YOU ARE IN THE PATH OF
THIS TORNADO. FLYING DEBRIS IS POSSIBLE FROM THE TORNADO'S WINDS.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF A TORNADO OR OTHER SEVERE WEATHER IS SPOTTED...REPORT IT TO THE
NATIONAL WEATHER SERVICE OR YOUR NEAREST LAW ENFORECEMENT AGENCY WHO
WILL RELAY YOUR REPORT. THIS ACT MAY SAVE THE LIVES OF OTHERS IN THE
PATH OF DANGEROUS WEATHER.

&&

LAT...LON 3861 12104 3874 12109 3887 12079 3860 12070
TIME...MOT...LOC 2325Z 257DEG 28KT 3873 12076 

$$

JHM
102 
WWUS56 KSTO 250009
SVSSTO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
409 PM PST THU DEC 24 2015

CAC017-250018-
/O.EXP.KSTO.TO.W.0005.000000T0000Z-151225T0000Z/
EL DORADO CA-
409 PM PST THU DEC 24 2015

...THE TORNADO WARNING FOR SOUTHWESTERN EL DORADO COUNTY HAS
EXPIRED...
    
THE TORNADIC THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT
OF THE WARNED AREA. A NEW WARNING IS IN EFFECT FOR SOUTH CENTRAL AND
NORTHWESTERN AMADOR COUNTY UNTIL 430 PM.

LAT...LON 3861 12104 3874 12109 3887 12079 3860 12070
TIME...MOT...LOC 0006Z 257DEG 28KT 3873 12076 

$$

JHM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this tornado warning went out at Dec 24, 10:08 AM PST, 5 hours 7 minutes earlier.

Area forecast discussion, Dec 24, 10:08 AM PST, 5 hours 7 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
1008 AM PST THU DEC 24 2015

.SYNOPSIS...
A cold winter storm is bringing rain, low-elevation snow and
breezy winds today. This could severely impact holiday travel
through the foothills and mountains. Dry weather outside of a few
lingering mountain showers is expected for Christmas Day. Saturday
looks dry with a slight threat of precipitation early next week.&&

.UPDATE DISCUSSION...
A fast moving cold upper level trough with a surface cold front is
quickly moving through the area. Radar shows showers associated
with the cold front are mainly south of I80, with scattered
showers in the mountains to the north. The Valley to the north has
been largely shadowed from precipitation, with the southern
Sacramento Valley seeing a few hundredths on average and around a
tenth of an inch to the south over the northern San Joaquin
Valley.

This system does not have a lot of moisture to work with, but
a fairly strong jet stream along with cold air and mountain
orographics are squeezing out some snow, down into the foothills.
Weather spotters reported the following snow amounts. In Shasta
County at Shingletown (~3500 feet) had 4.3 inches as of 7 am.
Kingvale (~6200 feet) along I80 reported 6.5 inches as of 9 am. At
4 miles East of Kyburz of Highway 50, there was 2.0 inches of snow
at 7am. Pacific House (~3400 feet) had 1.3 inches of snow as of 9
am. Quincy had 2.0 inches, and Chester 4.0 inches. Some wet snow
has been observed as low as 2100 feet at 4S of Kelseyville in Lake
County. At Camino at (~3120 feet) there was 3.0 inches of snow at
10 am. Snow levels in the Sierra have dropped to around 2500 feet,
with a mix of wet rain and snow, but accumulating snow currently
is mainly around 3000 feet above.

The heaviest snow for the rest of today is expected through early
afternoon over the northern Sierra, mainly south of I80. The HRRR
and WRF NMM models are projecting some heavier showers late this
morning into the afternoon, and these could potentially bring snow
into lower elevations of the Motherlode such as Placerville
(~1900ft). Locations to the north of I80 will likely see lower
totals than projected. By early evening, the main precipitation
should be over, with lingering showers. Travelers are urged to
delay travel if possible, with the most difficult conditions for
the I80 and Highway 50 corridors now through the early afternoon.
EK

&&
.EXTENDED DISCUSSION (Monday THROUGH Thursday)

The cold upper wave will continue moving through the region
through Monday. Given the splitting nature of this system, not
much in the way of precipitation is expected. Afterward, a drier
northerly flow develops across much of the West Coast. The ECMWF
and Canadian models hint at a few weak upper waves moving over
NorCal during next week, whereas the GFS keeps the area dry. Will
maintain "slight chance" wording in the forecast to convey
uncertainty.

Dang

&&

.AVIATION...

QUICK-MOVING WINTRY SYSTEM MOVing ACROSS THE REGION. ACROSS
VALLEY TAF SITES, MAINLY VFR/MVFR CONDITIONS ARE EXPECTED IN -SHRA
THROUGH THE AFTERNOON. ACROSS THE MOUNTAINS, LIFR WITH SNOW
LEVELS 1500-2500 FT. LOCAL SOUTH WIND GUSTS TO 25 KT POSSIBLE
TODAY ACROSS THE VALLEY.

&&

.STO Watches/Warnings/Advisories...
Winter Storm Warning until 4 AM PST Friday for Motherlode-
Northeast Foothills/Sacramento Valley-West Slope Northern Sierra
Nevada-Western Plumas County/Lassen Park.

Winter Weather Advisory until 10 PM PST this evening for Burney
Basin / Eastern Shasta County-Clear Lake/Southern Lake County-
Mountains Southwestern Shasta County to Northern Lake County-
Shasta Lake Area / Northern Shasta County.

&&

In the hours before

Local storm report, Dec 24, 11:54 AM PST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1154 AM PST THU DEC 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     SNOW             1 NNW COBB              38.85N 122.73W
12/24/2015  M2.0 INCH        LAKE               CA   TRAINED SPOTTER

&&

KS
Local storm report, Dec 24, 1:23 PM PST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
123 PM PST THU DEC 24 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HEAVY SNOW       4 E KYBURZ              38.78N 120.23W
12/24/2015  M8.0 INCH        EL DORADO          CA   TRAINED SPOTTER

&&

EK
Local storm report, Dec 24, 1:26 PM PST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
126 PM PST THU DEC 24 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     HEAVY SNOW       PACIFIC HOUSE           38.76N 120.50W
12/24/2015  M7.0 INCH        EL DORADO          CA   TRAINED SPOTTER

            OBSERVER LOCATION PACIFIC HOUSE.

&&

EK
Local storm report, Dec 24, 1:27 PM PST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
127 PM PST THU DEC 24 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HEAVY SNOW       KINGVALE                39.32N 120.43W
12/24/2015  M10.0 INCH       NEVADA             CA   DEPT OF HIGHWAYS

&&

EK
Special weather statement, Dec 24, 1:37 PM PST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
137 PM PST THU DEC 24 2015

CAZ015-016-063-242230-
CENTRAL SACRAMENTO VALLEY CA-
MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY CA-
NORTHERN SACRAMENTO VALLEY CA-
137 PM PST THU DEC 24 2015

...SPECIAL WEATHER STATEMENT...

AT 135 PM PST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PASKENTA...OR 17 MILES WEST OF CORNING...MOVING SOUTH AT 15 MPH.

HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM. THE STORM IS ALSO
SHOWING WEAK ROTATION AND COLD AIR FUNNEL CLOUDS MAY BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
ELK CREEK...HENLEYVILLE...RANCHO TEHAMA RESERVE...NEWVILLE...STONEY
GORGE RESERVOIR...FLOURNOY...BLACK BUTTE SUMMIT...BLACK BUTTE LAKE
AND BLACK BUTTE DAM.

LAT...LON 3957 12255 4001 12254 4002 12235 3966 12217
TIME...MOT...LOC 2135Z 345DEG 21KT 3992 12251

CS
Local storm report, Dec 24, 2:56 PM PST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
256 PM PST THU DEC 24 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     SNOW             2 ESE CAMINO            38.72N 120.63W
12/24/2015  M3.3 INCH        EL DORADO          CA   TRAINED SPOTTER

            OBSERVER LOCATION CAMINO.

&&

EK

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 24, 1:37 PM PSTSpecial Weather StatementSTOGlenn53 min

Nearby

Tornado Warnings in California, 2015Every tornado warning in 2015Tornadoes in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.